Death By Birth Control!?


We talk a lot about birth control around here (a natural progression from our daily musings about sex). We think its ability to stop babies is pretty badass, but many of us aren’t sure if that is worth all the crappy side effects: headaches, bloat, moodiness, debilitating cramps….We seriously thought we had it pretty bad until we found out that all of our suffering was nothing compared to those unlucky ladies who opted for the birth control patch.

While it was marketed as every woman’s dream birth control option (“Lower estrogen! Lasts all month! No need to remember those pesky daily pills!”), it has recently become every woman’s worst nightmare.

The patch actually delivered much higher doses of estrogen than the pill; Johnson & Johnson failed to reveal this to the public for six years. At least fifty deaths have been attributed to the patch because of this, with thousands more women reporting alarming symptoms.”

The people behind the patch have been dealing with major lawsuits from patch users who experienced blood clots, strokes and heart attacks!

We love our ability to enjoy sex without the worry of havin’ a baby (and getting those awful stretch marks), but really? Stroke? Death? Does Johnson & Johnson really think women are willing to risk their lives for a little no-strings-attached booty?

If you are on the patch, get off of it NOW. There are plenty of other options for you: the pill, the Nuva Ring, an IUD, condoms, or, the tastiest option, Diet Coke? Just tear that thing off and call your doc. Fo realz.



  1. Callie says:

    The first kind of birth control I tried was the patch. Let me tell you-I have never felt sicker! I was throwing up (in the morning-so i was def thinking morning sickness) and getting crazy dizzy. I was on it for about 2 months, maybe. Once I got sick like that, I was donezo. I was off the bc for a couple months until I got on the ring-best decision of my life! My friend also tried the patch and got even sicker than I did, and missed school for 2 days.

    And really, its not even that convenient. The patch sticks to your underwear (if you wear it on your butt). and it actually left scars on me from wearing it on my lower abs.

    So regardless of the annoyances, the sickness is not worth it and neither is dieing. There are so many better options out there!!

  2. jes says:

    I take oral contraceptives and have been on the same ones for the past 2 years, but actually had to go to the ER last Saturday because of complications.

    Apparently I missed one day (which I’ve done before with no problems) and started bleeding out so badly my boyfriend literally forced me to go to the emergency room! We thought I was having a miscarriage or worse… :(

    And so now I’ve probably got a $800 hospital bill coming my way in the next few weeks.

    Talk abut pissed.

  3. JJ says:

    Birth control is a drug. Like every drug a few people have bad reactions and die. Every time you take a drug you take that 1 in 1,000,000 chance that you could die from it. Doesn't matter if its birth control, antibiotics or pain pills.I'm sure there are birth control methods that are safer but don't be fooled, women are killed by the pill too, esp. if you smoke. If your concerned talk to your doctor, or better yet get your pharmacist's opinion(they know a lot more about drugs than the doctors prescribing them.)

  4. Meg says:

    I've been on the patch for about 3 years now, and I've had absolutely no problems with it at all. In fact, it made my periods MUCH more manageable. They used to last about 6 days with hardcore heavy bleeding (to the point where I'd be using a super plus tampon every two or so hours), but now I have a really light flow that only last about 3 days. And the cramps! Oy! Since I started on the patch, I haven't had a single cramp.

    In short…I love the patch.

  5. Kirsten says:

    I used the patch for two years after I was told it would be lower estrogen than the pill; the estrogen in the pills I was taking were making my migraines terrible. I waited for two years for it to get better and it never did – this explains why! I switched to Implanon a year ago – progesterone only, for three years, and it sits under the skin in my arm – it's so much better than the patch! Oh and I haven't had a migraine in six months!

  6. amy says:

    "Hormones from ORTHO EVRA ® get into the blood stream and are processed by the body differently than hormones from birth control pills. You will be exposed to about 60% more estrogen if you use ORTHO EVRA ® than if you use a typical birth control pill containing 35 micrograms of estrogen. In general, increased estrogen may increase the risk of side effects. The risk of venous thromboembolic events (blood clots in the legs and/or the lungs) may be increased with ORTHO EVRA ® use compared with use of birth control pills. Studies examined the risk of these serious blood clots in women who used either ORTHO EVRA ® or birth control pills containing one of two progestins (levonorgestrel or norgestimate) and 30-35 micrograms of estrogen. Results of these studies ranged from an approximate doubling of risk of serious blood clots to no increase in risk in women using ORTHO EVRA® compared to women using birth control pills. "-

    I have been on the patch for about 6 months now, the first 3 or so months I had cramps worse then I used to and at totally random times, and my periods were crazy heavy…I haven't had a single cramp for 3 months and my periods last 3 days and MUCH lighter. Its so much better, especially because my periods lasted 7 days before!

  • You Might Like